Thunderstorm Wind, Crook
- When
- July 5, 5:55 PM MST
- Where
- Crook County, 10.38 mi W of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.765, -105.040
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over western Crook County and produced wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Crook County and produced wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 1:34 PM MST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 234 PM MDT THU JUL 5 2012 .DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE FORECAST AREA. LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE STORMS POSSIBLE. FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA. TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE. EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND ABOVE AVERAGE TEMPERATURES WILL RETURN. && .AVIATION...18Z TAF UPDATE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS AREA...AND NORTHWEST SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...WFO UNR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 406 AM MDT THU JUL 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 406 AM MDT (506 AM CDT) THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY NEAR AND EAST OF THE BLACK HILLS. LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 3 N DOWNTOWN BELLE FOUR 44.71N 103.85W
07/05/2012 M91 MPH BUTTE SD AWOS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 10 N DOWNTOWN BELLE FOU 44.81N 103.85W
07/05/2012 E60 MPH BUTTE SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 NW BUFFALO GAP 43.52N 103.34W
07/05/2012 E1.00 INCH CUSTER SD TRAINED SPOTTER
30-40 MPH WINDS AND 3/4 OF AN INCH OF RAIN
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 9 N BUFFALO GAP 43.62N 103.31W
07/05/2012 E1.75 INCH CUSTER SD PARK SERVICE
0610 PM TSTM WND GST 9 N BUFFALO GAP 43.62N 103.31W
07/05/2012 E60 MPH CUSTER SD PARK SERVICE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 1 ESE CLARETON 43.69N 104.66W
07/05/2012 E1.25 INCH WESTON WY PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 11 NNW BELLE FOURCHE RE 44.87N 103.81W
07/05/2012 E60 MPH BUTTE SD PUBLIC
&&
METhe Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381842.